Wisconsin, 2012Hail and Damaging Winds in Wisconsin, August 15 to 16, 2012
August 15 to 16, 2012 · NWS ARX · 18 events in 6 counties and zones
As a cold front moved across Wisconsin, it sparked severe thunderstorms during the late evening of August 15th into the early morning hours of August 16th. These storms produced a path of damaging winds and large hail from the southern portions of Buffalo County to the southeast corner of Adams County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- $5,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front moved across Wisconsin, it sparked severe thunderstorms during the late evening of August 15th into the early morning hours of August 16th. These storms produced a path of damaging winds and large hail from the southern portions of Buffalo County to the southeast corner of Adams County. The most concentrated wind damage was near the Trempealeau-La Crosse County line, including communities of Galesville and Holmen, where estimated winds of 60 mph knocked down several trees and power lines. Most of the hail was estimated to be about the size of a quarter with this falling for up to 10 minutes at Perrot State Park (Trempealeau County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 15, 10:49 PM CST, 11 minutes earlier.
Area forecast discussion, Aug 15, 10:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT WED AUG 15 2012
.SHORT TERM...OVERNIGHT
1149 PM CDT WED AUG 15 2012
THE FOCUS OVERNIGHT CONTINUES TO BE WITH THE THUNDERSTORMS WITH
WHEN THEY WILL OCCUR AND HOW STRONG THEY COULD BECOME. THE EARLIER
SUPERCELL IN WEST CENTRAL MINNESOTA DID NOT MATERIALIZE INTO A
SQUALL LINE AND WITH THAT IT GREATLY REDUCED ANY CHANCES FOR
SEVERE WEATHER ACROSS THE REGION. HOWEVER...ADDITIONAL CONVECTION
HAS FORMED OUT AHEAD OF THE COLD FRONT ALONG THE EASTERN RIM OF
THE CONTINUALLY WEAKENING INSTABILITY AXIS. THE 16.01Z RAP/HRRR
CONTINUE TO SHOW ADDITIONAL DEVELOPMENT FURTHER SOUTHWEST ALONG
THE FRONT OVERNIGHT AS LOW LEVEL MOISTURE TRANSPORT INCREASES
THROUGH THE NIGHT. HOWEVER...WITH 0-3KM MUCAPE AROUND 1000 J/KG
OVERNIGHT...AM NOT EXPECTING WIDESPREAD SEVERE WEATHER THOUGH A
FEW STORMS COULD PRODUCE SOME STRONG WINDS AND HAIL. QUITE A BIT
OF POSITIVE LIGHTNING STRIKES SHOWING UP WITH THE STORMS MOVING
INTO WABASHA COUNTY AS WELL FOR WHAT ITS WORTH. GIVEN THE
INCREASING MOISTURE TRANSPORT AND UPPER LEVEL SUPPORT WITH THE
TROUGH MOVING IN...DID NOT BACK OFF ON PRECIPITATION CHANCES AFTER
6Z MUCH DESPITE CONFIDENCE NOT BEING TOO HIGH GIVEN THIS EVENING/S
MESO MODELS OVER-ABUNDANCE OF CONVECTION TO THE SOUTH.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
352 PM CDT WED AUG 15 2012
FROM SATURDAY NIGHT THROUGH THROUGH MONDAY NIGHT...THE MODELS ARE
IN FAIRLY GOOD AGREEMENT THAT THE UPPER LEVEL WILL REMAIN CENTERED
OVER JAMES BAY. MEANWHILE A RIDGE REMAINS ANCHORED OVER THE
ROCKIES. THIS WILL KEEP A NORTHWEST FLOW LOCATED ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY. AS A RESULT...TEMPERATURES WILL AVERAGE
BELOW NORMAL. THIS IS FAIRLY TYPICAL IN AUGUST WHEN YOU HAVE A
DEVELOPING EL NINO. SINCE 1950...THERE HAVE BEEN 13 EL NINOS WHICH
HAVE AFFECTED AUGUST. 10 OUT OF THESE 13 /77 PERCENT/ EL NINOS SAW
AUGUST TEMPERATURES AVERAGE BELOW NORMAL. IN THE CASE OF THE
MAXIMUM TEMPERATURES...12 OUT 13 EL NINOS /92.3 DEGREES/ HAD BELOW
NORMAL TEMPERATURES.
BEYOND THIS TIME PERIOD...THE MODELS STRUGGLE WITH A WAVE MOVING
INTO THE PACIFIC NORTHWEST. MANY OF THE MODELS SHOW THAT THIS WAVE
WILL FLATTEN THE RIDGE OVER THE ROCKIES AND PLACE THE AREA MORE IN
A ZONAL FLOW. THE GFS GENERATES SOME PRECIPITATION ACROSS THE
REGION FROM TUESDAY NIGHT AND WEDNESDAY. MEANWHILE THE ECMWF
KEEPS THE AREA DRY. DUE TO THESE DIFFERENCES...LOWERED THE CONSALL
PRECIPITATION TO FROM AROUND 50 PERCENT TO AROUND 20 PERCENT.
&&
.AVIATION...THROUGH 06Z FRIDAY
1149 PM CDT WED AUG 15 2012
THE MAIN SHORT TERM ISSUES AT THE TAF SITES ARE WITH THE THUNDER
CHANCES OVERNIGHT INTO THURSDAY MORNING ALONG WITH ANY POTENTIAL
MVFR CEILINGS THAT MAY DEVELOP. AT 11 PM...A CLUSTER OF STORMS
WERE MOVING JUST TO THE NORTH OF RST/LSE AND ARE EXPECTED TO
MAINLY STAY TO THE NORTH OF THEM. A BRIEF SHOWER/THUNDERSTORM CAN
NOT BE RULED OUT EARLY THIS MORNING...BUT THEY SHOULD CLEAR RATHER
QUICKLY AS THE COLD FRONT MOVES IN FROM THE WEST. WINDS WILL SHIFT
TO THE NORTHWEST AND SHOULD REMAIN GUSTY THROUGH MUCH OF THURSDAY
BEFORE A RIDGE OF HIGH PRESSURE MOVES IN TONIGHT. MVFR CEILINGS
THEN APPEAR SET TO DROP DOWN INTO THE REGION QUICKLY BEHIND THE
FRONT WITH 1KFT-2KFT CEILINGS STARTING TO DROP SOUTH ACROSS
MINNESOTA. THESE LOW CIGS SHOULD CLIMB DURING THE DAY AS SURFACE
TEMPERATURES WARM AND PROMOTES SOME DEEPER MIXING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
352 PM CDT WED AUG 15 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...HALBACH
LONG TERM...BOYNE
AVIATION...HALBACH
Hazardous weather outlook, Aug 15, 8:54 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT WED AUG 15 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
954 PM CDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...OVERNIGHT
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVERNIGHT
THROUGHOUT THE REGION. SEVERE WEATHER DOES NOT LOOK LIKELY...
THOUGH A FEW STORMS COULD PRODUCE GUSTY WINDS TO 40 MPH...SMALL
HAIL...BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOME THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING...BUT ARE NOT
EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RABERDING/DTJ/HALBACH
In the hours before
Special weather statement, Aug 15, 10:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 PM CDT WED AUG 15 2012
MNZ079-088-WIZ032>034-160530-
BUFFALO-JACKSON-TREMPEALEAU-WABASHA-WINONA-
1134 PM CDT WED AUG 15 2012
AT 1130 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NELSON
TO RATTLESNAKE RIDGE...MOVING EAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.
THE STRONG THUNDERSTORMS WILL BE NEAR...
MODENA...BUFFALO AROUND 1140 PM...
ARCADIA...INDEPENDENCE AROUND 1210 AM...
WHITEHALL AROUND 1220 AM...
BLAIR AROUND 1230 AM...
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.
THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.
HALBACH
Thunderstorm Wind, Buffalo
- When
- August 15, 11:00 PM CST
- Where
- Buffalo County, 0.85 mi NE of Fountain City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.140, -91.710
Trees were blown down near Fountain City.
Thunderstorm Wind, Buffalo
- When
- August 15, 11:09 PM CST
- Where
- Buffalo County, 2.91 mi ESE of Fountain City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.122, -91.662
A large tree was blown down onto County Road M near the intersection of County Road YY just east of Fountain City.
Thunderstorm Wind, Trempealeau
- When
- August 15, 11:20 PM CST to 11:23 PM CST
- Where
- Trempealeau County, 1.22 mi E of Centerville
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 44.070, -91.425
Strong winds blew down corn and combined with nickel sized hail stripped crops along and near Highway 35 between Galesville and Centerville.
Hail, Trempealeau
- When
- August 15, 11:26 PM CST to 11:35 PM CST
- Where
- Trempealeau County, 2.34 mi WNW of Trempealeau
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 44.018, -91.470
Quarter sized hail fell for around 10 minutes at Perrot State Park.
Thunderstorm Wind, La Crosse
- When
- August 15, 11:38 PM CST
- Where
- La Crosse County, 0.63 mi SSW of Holmen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.962, -91.256
Power lines and tree branches were blown down near the Holmen Police Department.
Hail, La Crosse
- When
- August 15, 11:39 PM CST
- Where
- La Crosse County, 1.95 mi ENE of New Amsterdam
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 43.989, -91.283
Thunderstorm Wind, La Crosse
- When
- August 15, 11:39 PM CST
- Where
- La Crosse County, 2.02 mi N of Holmen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.999, -91.256
Trees were blown down across County Road V and Moe Coulee Road north of Holmen.
Thunderstorm Wind, La Crosse
- When
- August 15, 11:41 PM CST
- Where
- La Crosse County, 1.49 mi E of Holmen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 43.972, -91.220
A large tree was blown down on a house east of Holmen. Large branches on the tree pierced through the roof allowing water to enter the house.
Hail, La Crosse
- When
- August 15, 11:44 PM CST
- Where
- La Crosse County, 2.05 mi SSW of Council Bay
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.023, -91.296
Thunderstorm Wind, La Crosse
- When
- August 15, 11:44 PM CST
- Where
- La Crosse County, 0.4 mi NE of Midway
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.934, -91.245
An estimated 60 mph wind gust occurred on the south side of Holmen.
Thunderstorm Wind, La Crosse
- When
- August 15, 11:57 PM CST
- Where
- La Crosse County, 0.94 mi N of Bangor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 43.914, -91.000
Trees and power lines were blown down near the intersection of State Highways 162 and 16 north of Bangor.
Thunderstorm Wind, Monroe
- When
- August 16, 12:10 AM CST
- Where
- Monroe County, 0.28 mi S of Leon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.876, -90.830
A 60 mph wind gust along with one inch hail occurred in Leon.
Hail, Monroe
- When
- August 16, 12:10 AM CST to 12:13 AM CST
- Where
- Monroe County, 0.69 mi S of Sparta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.920, -90.820
Dime to quarter sized hail fell and was accompanied by wind gusts of 45 to 50 mph just south of Sparta along Interstate 90 at Exit 25 for State Highway 27.
Thunderstorm Wind, Juneau
- When
- August 16, 1:40 AM CST
- Where
- Juneau County, 1.23 mi W of New Lisbon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.880, -90.195
Trees were blown down on County Road A between Hustler and New Lisbon.
Thunderstorm Wind, Juneau
- When
- August 16, 1:50 AM CST
- Where
- Juneau County, 1.21 mi SE of Mauston Nw Lsbn Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.820, -90.110
Trees were blown down across U.S. Highway 12/State Highway 16 between Mauston and New Lisbon.
Thunderstorm Wind, Adams
- When
- August 16, 2:16 AM CST
- Where
- Adams County, 1.7 mi NE of Plainville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.740, -89.800
Trees were blown down northeast of Plainville.
Thunderstorm Wind, Adams
- When
- August 16, 2:21 AM CST
- Where
- Adams County, 3.6 mi SSE of Adams
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.900, -89.800
Trees were blown down south of Friendship.
Thunderstorm Wind, Adams
- When
- August 16, 2:29 AM CST
- Where
- Adams County, 3.76 mi SSE of Brooks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.770, -89.600
Trees were blown down south of Brooks.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, August 15, 20121 death · $5,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in New Jersey, August 15, 2012$8.0 million · 52 kt wind · 2 events
- Flooding and Damaging Winds in Massachusetts, August 15, 2012$57,000 · 8 events
- Flash Flooding and Hail in Mississippi, August 15 to 16, 2012$37,000 · 1.25 in hail · 10 events
- Damaging Wind in Texas, August 15, 2012$50,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 15, 2012$45,000 · 56 kt wind · 2 events
- Flash Flood and Flooding in Massachusetts, August 15, 2012$35,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, August 15, 2012$26,000 · 50 kt wind · 11 events
- Wildfire in Kansas, August 15 to 16, 2012$25,000 · 1 event
- Hail and Damaging Winds in New York, August 15, 2012$7,000 · 1.5 in hail · 12 events
- Flooding in Rhode Island, August 15, 2012$15,000 · 2 events
- Hail in Minnesota, August 15, 20121.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405014, 405015, 409585, 405017, 405021, 405018, 405019, 405020, 405022, 405023, 405024, 405644, 405645, 406152, 406153, 406385, 406386, 406387.